MAUDE Adverse Event Report: SYNTHES GMBH DRIVING CAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SYNTHES GMBH DRIVING CAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 03.010.475
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/19/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a driving cap broke during femoral recon nailing-advanced (frna) surgery.There was no reported patient or user harm, and no significant surgical delay occurred.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: d4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: d4(lot, expiration), d9, h4.Corrected information: d4 (primary udi #).The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: corrected: g1, h4.H3, h6: photo investigation: the product was not returned to depuy synthes; however, photos were provided for review.The photo investigation revealed that ' 03.010.475, driving cap has broken into pieces.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was confirmed as the observed condition of the driving cap would contribute to the complained device issue.Based on the investigation findings, the ¿driving cap¿ has broken into pieces because of unintended force, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Product returned investigation: the product was returned to depuy synthes for evaluation.Visual inspection of the returned device found the distal tip was broken.Broken fragment was not returned for analysis.No other issues were identified.The observed condition of the device was consistent with a component failure that was caused by exposure to unintended forces.Properly handling and attention to the approved use of the device diminishes the risk of failure.Per the suprapatellar instrumentation surgical technique the following relevant statement was found at page 17: if needed, use light, controlled hammer blows to seat the nail.Thread the connector into the insertion handle and secure it, using the 11 mm combination wrench.Lock the head of the hammer in place by tightening the nut onto the threads located below the hammer head, using the 4.5 mm pin wrench.Strike the connector directly.Optionally, the hammer guide can be threaded into the connector and the hammer can be used as a slide hammer.The hammer guide helps to assure the driving cap is struck optimally.Loosen the nut from the threads located below the hammer head and secure onto the threads located above the handle.Precaution: if the nail is over-inserted or a backstroke technique is desired to achieve fracture compression, secure the hammer guide to the driving cap and use the slide hammer.Do not strike directly on the bottom of the insertion handle as this will damage the handle.A dimensional inspection was not performed due to the post-manufacturing damage.A functional test was unable to be performed due to the post-manufacturing damage.The overall complaint was confirmed as the observed condition of the driving cap would have contributed to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: a manufacturing record evaluation was performed for the finished device, product code: 03.010.475-us, lot number: 5l20034.It was electronically reviewed and no nonconformances / manufacturing irregularities were identified during the manufacturing process.The product was released on: 08 oct 2019, manufacturing site: jabil bettlach.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DRIVING CAP
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES GMBH
luzernstrasse 19-21
zuchwil 4528
SZ  4528
Manufacturer (Section G)
WERK BETTLACH (CH)
muracherstrasse 3
bettlach CO
SZ  
Manufacturer Contact
elba bello
1302 wrights lane east
west chester, PA 19380
9083863534
MDR Report Key24225541
Report Number8030965-2026-01093
Device Sequence Number9366499
Product Code LXH
UDI-Device Identifier10886982068965
UDI-Public(01)10886982068965(10)5L20034
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.475
Device Lot Number5L20034
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/19/2026
Supplement Date Received by Manufacturer02/19/2026
03/09/2026
Initial Report FDA Received Date01/30/2026
Supplement Report FDA Received Date02/27/2026
03/11/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/08/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown